Alert archive / Texas / Tornado Warnings in 2022

Tornado Warning 6, NWS San Angelo, TX

October 24, 2022Throckmorton County, Texas

NWS San Angelo, TX issued this tornado warning at Oct 24, 2022, 5:22 PM CDT for Throckmorton County, Texas. It was in force for 8 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 24, 2022, 5:22 PM CDT (22:22 UTC)
Expired
Oct 24, 2022, 5:30 PM CDT
In force
8 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Throckmorton County, TX

The radar

The Dyess AFB radar (KDYX), 61 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 24, 5:39 PM CDTTSTM WND DMG8 Ssw Throckmorton, TXREPORT FROM MPING: 1-INCH TREE LIMBS BROKEN; SHINGLES BLOWN OFF.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 24, 4:01 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 10.4 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2022-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 264 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2022-10-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 211 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
264 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
750 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
211 m²/s²
0-3 km storm-relative helicity
263 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

778 
WFUS54 KSJT 242222
TORSJT
TXC447-242230-
/O.NEW.KSJT.TO.W.0006.221024T2222Z-221024T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service San Angelo TX
522 PM CDT Mon Oct 24 2022

The National Weather Service in San Angelo has issued a

* Tornado Warning for...
  Southwestern Throckmorton County in west central Texas...

* Until 530 PM CDT.

* At 521 PM CDT, severe thunderstorms capable of producing both
  tornadoes and extensive straight line wind damage were located 8
  miles southwest of The Intersection Of Us-380 And Highway 222, or 9
  miles southeast of Irby, moving northeast at 40 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  southwestern Throckmorton County, including the following
  locations... The Intersection Of Us-380 And Highway 222.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3305 9919 3300 9946 3303 9948 3310 9947
      3324 9930
TIME...MOT...LOC 2221Z 240DEG 44KT 3309 9941 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

PO

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at Oct 24, 4:01 PM CDT, 1 hour 21 minutes earlier.

Area forecast discussion, Oct 24, 4:01 PM CDT, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
401 PM CDT Mon Oct 24 2022

...New MESOSCALE UPDATE...

.MESOSCALE UPDATE...
Issued at 400 PM CDT Mon Oct 24 2022

Seeing about 500-1000 J/KG of Most Unstable CAPE and effective
shear of 45-55 KT currently across most of West Central TX. As the
upper low continues to move into the TX Panhandle and the Pacific
cold front comes in from the west, there will continue to be
plentiful amounts of lift, and there's enough instability and
moisture for continued development of storms. One potential
inhibiting factor for severe storms is that the shear profile
looks a little messy. The winds at 850mb (45KT) and 500mb (80+ KT)
will be pretty strong, so storms will be moving pretty fast. The
main threat looks to be severe winds as the strong synoptic winds
in the mid levels could get mixed down to the surface when
strong/severe storms move through. However, due to some low-level
shear, a quick spin up tornado cannot be ruled out. Quarter size
hail could also occur. Look for storms to move through the region
from west to east through 7-8pm (mainly north of I-10).

&&

.SHORT TERM...
(This evening through Tuesday)
Issued at 246 PM CDT Mon Oct 24 2022

Shower and thunderstorm activity that moved across the area this
morning has exited off to the east into north and central Texas.
Clearing is noted on visible satellite imagery across much of the
southern half of the area allowing temperatures to warm into the mid
to upper 70s. Water vapor satellite imagery shows the upper level
low spinning over New Mexico. Additional showers and thunderstorms
are developing from the Panhandle down into the Permian Basin along
the advancing Pacific front, with additional storms developing in
Sterling Count as of 3 PM. High res model guidance- most notably
the HRRR- continues to develop scattered showers and
thunderstorms across the Big Country and Concho Valley through the
afternoon and evening...as large scale ascent increases and the
Pacific front sweeps eastward. Modest instability (ML CAPE values
of 500-1500 J/KG across our southern counties) coupled with
plenty of bulk shear could result in a few strong to severe
storms. Guidance indicates the bulk of this activity clearing our
eastern counties by around 03Z. A few lingering storms are also
possible across the Big Country early tonight as the upper low
tracks across the Red River Valley.

Otherwise, the other main story is gusty westerly winds developing
this evening and tonight along/behind the Pacific front. The
pressure gradient also tightens in response to a deepening surface
low  over northwest Texas. May not reach wind criteria across our
entire area but will go ahead and hoist an advisory as it will be
gusty. Winds will gradually subside toward daybreak. Expect pleasant
conditions on Tuesday with sunny skies and highs in the 70s.

&&

.LONG TERM...
(Tuesday night through next Sunday)
Issued at 226 PM CDT Mon Oct 24 2022

Temperatures Wednesday and Thursday will be slightly above seasonal
normals, in the upper 70s to lower 80s. Overnight lows Wednesday
morning will be in the mid 40s, with overnight lows Thursday morning
in the low to mid 50s.

The next upper level low is forecast to be centered near the Four
Corners region on Thursday, then is forecast to track across the
Texas South Plains Friday moring, eventually tracking across the Big
Country late Friday. There continue to be some time differences
between the GFS and ECMWF with respect to the track of the low, with
the ECMWF slightly slower. This feature will bring the next chance
of showers and thunderstorms to the area, with our northern and
eastern counties seeing the better rain chances. A cold front will
then sweep across the region, on the backside of the aforementioned
upper level low, resulting in north to northwest winds of 15 to
25 mph, with higher gusts. Cooler temperatures are also forecast
behind the front, with highs on Friday in the low to mid 60s
across the Big Country to the upper 60s to lower 70s across the
rest of the region. Highs on Saturday will be in the mid 60s to
near 70s, with a steady warm up into early next week.

&&

.AVIATION...
(18Z TAFS)
Issued at 1254 PM CDT Mon Oct 24 2022

Showers and storms this afternoon have moved off to the east of
the area early this afternoon. Additional thunderstorm
development is possible later this afternoon mainly along and east
of line from KABI to KSJT. Confidence in the exact evolution of
these storms is low, however. Will not mention thunder in the TAFS
but will closely monitor radar trends and amend the TAFS as
necessary. The other main issue will be gusty winds developing
this evening as a Pacific front moves into the region. Westerly
winds of 20 to 30 knots with gusts to around 35 knots will impact
the terminals with winds gradually subsiding near daybreak.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene     46  72  46  78 /  30   0   0   0
San Angelo  45  75  44  81 /  10   0   0   0
Junction    45  76  44  81 /  10   0   0   0
Brownwood   47  74  42  79 /  40   0   0   0
Sweetwater  45  72  48  78 /  20   0   0   0
Ozona       43  73  43  76 /   0   0   0   0
Brady       47  72  45  78 /  20   0   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 7 AM CDT Tuesday for Brown-Callahan-Coke-
Coleman-Concho-Crockett-Fisher-Haskell-Irion-Jones-Kimble-Mason-
McCulloch-Menard-Nolan-Runnels-San Saba-Schleicher-Shackelford-
Sterling-Sutton-Taylor-Throckmorton-Tom Green.

&&

SHORT TERM...42
LONG TERM....Daniels
AVIATION...42
Hazardous weather outlook, Oct 24, 2:50 PM CDT, 2 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
250 PM CDT Mon Oct 24 2022

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-252000-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
250 PM CDT Mon Oct 24 2022

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms are possible this afternoon
and evening. A few of these storms may be strong to severe.
Damaging wind gusts and large hail are the main threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The threat for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Oct 24, 4:02 PM CDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service San Angelo TX
402 PM CDT Mon Oct 24 2022

TXZ065-242145-
Coke TX-
402 PM CDT Mon Oct 24 2022

...A strong thunderstorm will impact portions of eastern Coke County
through 445 PM CDT...

At 402 PM CDT, Doppler radar was tracking a strong thunderstorm near
Robert Lee, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Robert Lee, Bronte, Sanco and E.V. Spence Reservoir Near Paint Creek
Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
west central Texas.

&&

LAT...LON 3194 10023 3188 10024 3177 10055 3192 10066
      3209 10042 3208 10033
TIME...MOT...LOC 2102Z 239DEG 12KT 3195 10045

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Castillo
Special weather statement, Oct 24, 4:05 PM CDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service San Angelo TX
405 PM CDT Mon Oct 24 2022

TXZ049-054-113-242130-
Fisher TX-Nolan TX-Jones TX-
405 PM CDT Mon Oct 24 2022

...Strong thunderstorms will impact portions of northwestern Jones,
northern Nolan and southeastern Fisher Counties through 430 PM CDT...

At 404 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Roby to Roscoe. Movement was east at 45
mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sweetwater, Roscoe, Roby, Sylvester, Neinda, Mccaulley, Longworth,
The Intersection Of Us-
180 And Ranch Road 126, Gannon, Lake Sweetwater, Busby, Capitola and
Camp Boothe Oaks.

This includes Interstate 20 between Mile Markers 232 and 258.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
west central Texas.

&&

LAT...LON 3288 9997 3237 10024 3236 10064 3278 10042
TIME...MOT...LOC 2104Z 249DEG 40KT 3272 10037 3244 10055

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

PO
Special weather statement, Oct 24, 4:16 PM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service San Angelo TX
416 PM CDT Mon Oct 24 2022

TXZ049-098-113-242200-
Haskell TX-Fisher TX-Jones TX-
416 PM CDT Mon Oct 24 2022

...Strong thunderstorms will impact portions of Haskell, northwestern
Jones and northeastern Fisher Counties through 500 PM CDT...

At 415 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 15 miles northwest of Jud to near Aspermont.
Movement was east at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Haskell, Stamford, Hamlin, Rule, Rochester, Weinert, O'brien,
Sagerton, Hitson, Tuxedo, Us-277 Near The Haskell-
Knox County Line, Jud and Us-380 Near The Haskell-
Stonewall County Line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
west central Texas.

&&

LAT...LON 3293 9973 3281 10028 3296 10022 3296 9999
      3339 9999 3340 9960
TIME...MOT...LOC 2115Z 252DEG 28KT 3348 10011 3306 10020

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

PO
Special weather statement, Oct 24, 4:30 PM CDT, 52 minutes before
Special Weather Statement
National Weather Service San Angelo TX
430 PM CDT Mon Oct 24 2022

TXZ049-054-113-127-242200-
Fisher TX-Nolan TX-Jones TX-Taylor TX-
430 PM CDT Mon Oct 24 2022

...Strong thunderstorms will impact portions of southwestern Jones,
northeastern Nolan, northwestern Taylor and southeastern Fisher
Counties through 500 PM CDT...

At 429 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Trent to near Maryneal. Movement was east
at 35 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Nolan, Merkel, Trent, Noodle, Hodges, Camp Butman, Stith, Truby, The
Intersection Of Highway 70 And Ranch Road 53 and Lake Sweetwater.

This includes Interstate 20 between Mile Markers 248 and 272.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
west central Texas.

&&

LAT...LON 3273 9978 3228 10005 3224 10050 3261 10028
TIME...MOT...LOC 2129Z 280DEG 28KT 3249 10022 3225 10039

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

PO
Special weather statement, Oct 24, 4:41 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service San Angelo TX
441 PM CDT Mon Oct 24 2022

TXZ154-155-242230-
McCulloch TX-San Saba TX-
441 PM CDT Mon Oct 24 2022

...A strong thunderstorm will impact portions of central McCulloch
and west central San Saba Counties through 530 PM CDT...

At 440 PM CDT, Doppler radar was tracking a strong thunderstorm over
Brady, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Brady, Placid, Brady Lake, Rochelle, Us-190 Near The Mcculloch-
San Saba County Line and The Intersection Of Us-
190 And Ranch Road 1311.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
west central Texas.

&&

LAT...LON 3099 9951 3115 9959 3138 9913 3113 9901
TIME...MOT...LOC 2140Z 245DEG 22KT 3116 9936

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Castillo
Special weather statement, Oct 24, 5:07 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service San Angelo TX
507 PM CDT Mon Oct 24 2022

TXZ066-139-242245-
Runnels TX-Coleman TX-
507 PM CDT Mon Oct 24 2022

...A strong thunderstorm will impact portions of northwestern Coleman
and southern Runnels Counties through 545 PM CDT...

At 507 PM CDT, Doppler radar was tracking a strong thunderstorm over
Ballinger, moving east at 45 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ballinger, Valera, Glen Cove, Talpa, Benoit, Rowena, Ballinger Lake,
Hords Creek Reservoir and Fisk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
west central Texas.

&&

LAT...LON 3158 10016 3176 10021 3194 9949 3168 9942
TIME...MOT...LOC 2207Z 256DEG 37KT 3172 9996

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Castillo

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 24, 7:08 AM CDTSpecial Weather StatementSJTShackelford, Throckmorton52 min
Oct 24, 2:38 PM CDTWind AdvisorySJTBrown, Callahan, Coke, Coleman, Concho, Crockett and 18 more15 hr
Oct 24, 3:39 PM CDTSpecial Weather StatementSJTSterling51 min
Oct 24, 4:02 PM CDTSpecial Weather StatementSJTCoke43 min
Oct 24, 4:05 PM CDTSpecial Weather StatementSJTFisher25 min
Oct 24, 4:16 PM CDTSpecial Weather StatementSJTHaskell44 min
Oct 24, 4:26 PM CDTSevere Thunderstorm WarningSJTCoke, Nolan, Runnels, Taylor64 min
Oct 24, 4:30 PM CDTSpecial Weather StatementSJTNolan30 min
Oct 24, 4:41 PM CDTSpecial Weather StatementSJTMcCulloch49 min
Oct 24, 4:42 PM CDTSevere Thunderstorm WarningSJTHaskell, Jones48 min
Oct 24, 5:07 PM CDTSpecial Weather StatementSJTRunnels38 min
Oct 24, 5:13 PM CDTSevere Thunderstorm WarningSJTBrown, Callahan, Coleman, Runnels, Taylor45 min
Oct 24, 5:32 PM CDTSpecial Weather StatementSJTThrockmorton43 min
Oct 24, 5:39 PM CDTSevere Thunderstorm WarningSJTBrown, Coleman51 min
Oct 24, 6:39 PM CDTSpecial Weather StatementSJTMason51 min
Oct 24, 6:47 PM CDTSevere Thunderstorm WarningSJTSan Saba43 min

Nearby

Tornado Warnings in Texas, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.